Announcement

Collapse
No announcement yet.

PB and SSRIs

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • PB and SSRIs



    Mark is pretty clear on the shortcomings of statin drugs. Does anyone (that includes you Mark!) have information on the impact of selective serotonin reuptake inhibitors (SSRIs) on nutrition? They are commonly prescribed for depression and anxiety. Side effects for this class of drugs tend to include varying levels of sexual dysfunction and weight gain.


    I know there have been conversations about PB and depression, but a search of the forums implies this specific issue has not been addressed.


    In reading PB, there are comments about stress hormones and the constant low-level stress of 21st century living which can induce either depression or anxiety to varying degrees. So PB seems very mental health friendly in this regard.


    Thanks!

    Clark


  • #2
    1



    Not sure what you mean when you ask what is the impact of SSRIs on nutrition?

    Comment


    • #3
      1



      Good point, Sue. I wasn't being clear. I meant to ask if anyone knows if and how SSRI's impact either nutrient absorption or the body's ability to create the chemical compounds necessary for good health.


      For example, Mark writes that statins reduce cholesterol by "by retarding our bodies’ natural cholesterol-producing mechanisms" (see http://www.marksdailyapple.com/stati...ts-news-alert/).


      I hope that clears things up!

      Comment


      • #4
        1



        Hello Clark.


        I personally take an SSRI, Zoloft at 25mg, which is a a very low dose compared to the usual "starting-dose" of 50mg.


        I haven't found any side effects related to metabolism or nutrition.


        However when I was taking a higher dose, 50mg and up to 100mg, I would get fatigued and sleep a lot. It did not effect my weight or exercise in any way that I could feel.


        I have read about people either gaining or losing weight while on SSRIs so I guess people respond differently.

        Comment


        • #5
          1



          Hi Clark, I've been on Wellbutrin*for years and haven't had any problems. One thing I've noticed since being on the diet (and golf) is how happy I've been. My stress doesn't seem as high, or maybe I'm handling it better. I've cut back dramatically on the Wellbutrin because I'm doing so well and I'm not having any problems with sleeping though the night. I use to have to take ambien (and have for years) and have gotten off that too. I'm not suggesting to stop taking meds, but I think you touched on what's going on. My stress and anxiety are down, and I'm sure a lot of that has to do with the diet. As far as nutrition I've never heard of any problems. My dr. is really good a informing me of any problems with these types of meds and he's never mentioned it. Very good question..I'll keep an eye on the post and see if there is any other responses. I'm curious to see if there is any literature out there about this.

          Comment


          • #6
            1



            You pose a good question. I have no idea what the answer is. I take 10 mg Lexapro daily and have taken Buspar for about a year. My doctor is wanting to remove Buspar just because there was a limit to how much I could tolerate without side effects, and the addition of lexapro has made a difference in my overall well-being.


            I don't know if I stumbled across information that told me my SSRI was limiting my absorption of nutrients that I'd stop taking it. My anxiety can be crippling. I would probably just try to take more supplements or something to make up for it.

            Comment


            • #7
              1



              Selective serotonin re-uptake inhibitors do nothing for producing more serotonin. What they do is keep the existing serotonin in the pathways, which could be good and could be very bad. This could lead to something called "Syndrome X" in which your body's serotonin is no longer effective, I won't go into what happens then.


              Now, you say your getting rid of your stress and becoming happier? Maybe it's time to incorporate the use of 5-HTP to ween of the SSRI. Many people do this all the time, but do not, DO NOT, quit the pill right away. You really must work with-someone who can advise you on a plan to restore your serotonin with 5-HTP while simultaneously weening off the SSRI.


              Hope that helped.

              sigpic
              In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

              Comment


              • #8
                1



                I'm not sure where I got this from (will find out). It was hand-written on sheet I had describing certain nutrtion depletion for other drugs.

                I had SSRIs may deplete melatonin, sodium, B12 and coenzyme Q10.

                Comment


                • #9
                  1



                  I think for SSRIs its melatonin depletion that you may need to be concerned about. So if your sleep is suffering its because of melatonin depletion possibly.

                  Not sure about the B12 I had above.


                  Tricyclic antidepressants may deplete Coenzyme Q10 and B2.

                  Comment


                  • #10
                    1



                    CoQ10 is deceased dramatically by statins... don't know about SSRIs. I used to be on a mixture of Prozac and Zoloft (I don't remember exactly...) years ago. I took myself off of them without doctor supervision (this was probably not a good idea but I did fine) and though I was still depressed I think that it was a better decision for my health. I am no longer depressed or anxious whatsoever know. I attribute this to increasing the animal fats in my diet as the timing corresponds perfectly. I can't think of another explanation.

                    Comment


                    • #11
                      1

                      [quote]


                      This could lead to something called "Syndrome X" in which your body&#39;s serotonin is no longer effective, I won&#39;t go into what happens then.</blockquote>


                      Doesn&#39;t it also cause a defect to the HPA axis?

                      Comment


                      • #12
                        1



                        Yeah Im not sure if there is hard evidence on the HPA AXIS/ SSRI relationship, but that does not mean it&#39;s not true. Many scientists actually believe that there definitely is a relationship in which SSRIs cause hyperactivity in the HPA axis, they just can&#39;t get a study funded or produce actual results because the SSRI industry is so large here. I believe the statistic is that 80 percent of Americans actually suffer some form of anxiety and/or depression.


                        I do know that, if there is a large effect on the HPA axis through SSRIs, that could be and is fatal, which is why I try to tell most people to attempt to switch to a better lifestyle, and a better supplement (such as 5-HTP), with professional help of course.

                        sigpic
                        In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                        Comment


                        • #13
                          1



                          What do you think of 5-HTP raising cortisol levels, vs l-tryptophan which apparently does not?

                          Comment


                          • #14
                            1



                            I actually didn&#39;t know of that... got a link so I can read a little more? If not I can just do a search no problemo

                            sigpic
                            In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                            Comment


                            • #15
                              1



                              I suffered from depression a few years back and did gain some weight and had some sexual dysfunction from them. On the other hand, without them I probably would&#39;ve died. If you NEED them, take them, period.

                              Comment

                              Working...
                              X